Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 196, NWS Greenville-Spartanburg, SC

September 10, 1997Habersham County, Georgia

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Sep 10, 1997, 5:22 PM EDT for Habersham County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 1997, 5:22 PM EDT (21:22 UTC)
Expired
Sep 10, 1997, 5:45 PM EDT
In force
23 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Habersham County, GA

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 102122 RRA
SVRGSP
GAC137-102145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
522 PM EDT WED SEP 10 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST GEORGIA
 
   ...HABERSHAM COUNTY
 
AT 520 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM JUST
SOUTHEAST OF CLARKESVILLE...LIKELY PRODUCING LARGE HAIL. THE STORM
DRIFTING SLOWLY EAST AND WILL AFFECT EASTERN PORTIONS OF HABERSHAM
COUNTY THROUGH 545 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:23 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 10, 2:23 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
223 PM EDT WED SEP 10 1997

CAE/RAH/FFC: MAY SEE SOME CLEARING TOMORROW AFTERNOON...OTHERWISE
              POP TRENDS LOOK GOOD.

UPPER JET ENHANCING STG TSTMS PROPAGATING NORTHEASTWARD IN DEEPER
MOISTURE ALONG SOUTHEAST FRINGES OF CWA ATTM...WITH ISOLATED DAYTIME
HTG ACTIVITY ELSEWHERE.  COLD FRONT STILL MAKING SOME EASTWARD
PROGRESS...NOW PUSHING INTO ERN TENN.  FNT SHOULD CONTINUE TO SLOW
AS IT HEADS TOWARDS THE MTNS...GETTING MORE INTO THE INFLUENCE OF
SOUTHERLY STEERING CURRENTS.

ETA/NGM T/H X-SXNS SHOW DECENT DPVA & OMEGA FROM LATE THIS AFTERNOON
INTO THIS EVENING WITH DEEP RH BEING CUT OFF AFTER 06Z.  STG VORT
MAX ROUNDS BASE OF TROUGH BY 12Z THU & THEN NORTHEAST OF THE FA
BY MIDDAY.  NGM STILL SLOWEST IN IMPROVING CONDS FOR THU...HANGING
ONTO SOME LOWER-LVL RH THROUGH THURSDAY ALTHOUGH INCREASING WESTERLY
COMPONENT SHOULD ALLOW FOR SUN TO RETURN BY LATER IN THE DAY.

FOR FRIDAY...EASTERN TROUGH BEGINNING TO LIFT OUT SOME AS MOST OF
THE DEEPER RH REMAINS NEAR THE COAST.  LOBE OF VORTICITY PROGGED
TO ROTATE THRU DURING THE DAY...BUT RH SHOULD BE LIMITED.  GOING
FCSTS OF DRY CONDS FOR FRIDAY SHOULD REMAIN INTACT.

GSP  67/80/62/82  5420
AVL  62/75/57/78  5400
CLT  68/80/64/82  5530

CSH

In the hours before

Local storm report, Sep 10, 2:48 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
249 PM EDT WED SEP 10 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

234 PM     MONROE                    NC   WIND DAMAGE
09/10/97   UNION                          POWER LINES DOWN. REPORTED
                                          BY COUNTY 911

JZ
Local storm report, Sep 10, 2:49 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
249 PM EDT WED SEP 10 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

234 PM     MONROE                    NC   WIND DAMAGE
09/10/97   UNION                          POWER LINES DOWN. REPORTED
                                          BY COUNTY 911

JZ

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.